Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, June 24, 2010

June 24, 2010 · NWS PHI · 13 events in 6 counties and zones

Severe thunderstorms caused considerable tree damage and two injuries during the afternoon of the 24th across southeastern Pennsylvania. PECO Energy reported about 215,000 customers lost power, the 11th worst outage in company history.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.9 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused considerable tree damage and two injuries during the afternoon of the 24th across southeastern Pennsylvania. PECO Energy reported about 215,000 customers lost power, the 11th worst outage in company history. Chester and Delaware Counties were hit the hardest. as of 1201 a.m. EDT on the 25th, 190,000 customers were without power. That number dropped to 152,000 at Noon EDT on the 25th and 75,000 at 11 p.m. EDT on the 25th. Power was not fully restored until the 28th. The utility had to replace 140 poles, 140 pole top transformers, 900 pole cross arms and twenty miles of electrical cable. Regional rail lines were affected as downed trees blocked some routes. SEPTA delayed or suspended train service south of Philadelphia. All train service was not fully restored until the evening of the 25th. Downed trees also blocked lanes of the Schuylkill Expressway in Philadelphia and the Pennsylvania Turnpike in Chester County. Philadelphia International's 75 mph wind gust was the third highest on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 9:50 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 24, 9:50 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EDT THU JUN 24 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE DOWN THE SAINT LAWRENCE VALLEY TODAY AND DRAG
A COLD FRONT ACROSS THE REGION TONIGHT. THE HOT AND HUMID AIR MASS WILL
BE REPLACED BY A MILDER AND DRIER AIR MASS FOR FRIDAY AND EARLY
SATURDAY. HIGH PRESSURE WILL BUILD OVER THE AREA FRIDAY AND
SATURDAY BEFORE MOVING EAST OF THE AREA. LOW PRESSURE WILL MOVE
ACROSS THE GREAT LAKES AND NEW ENGLAND THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WW404 IN PLACE, WE EXPECT ANOTHER TO BE ISSUED LATER TODAY DEEPER
INTO OUR CWA.

LOOKS LIKE AN ACTION PACKED DAY ACROSS THE MIDDLE ATLANTIC WITH
SEVERAL THINGS TO WATCH. THE EXCESSIVE HEAT WARNING FLAGS ISSUED
YESTERDAY WILL NOT BE CHANGED. THE HOT AND HUMID AIR-MASS IN PLACE
WILL CONTINUE AND MORNING SUNSHINE WILL HEAT THINGS BACK TO WHERE
THEY WERE YESTERDAY, IF NOT A FEW DEGREES WARMER. THE FEW DEGREES
WARMER SEEMS LIKELY AS TEMPS THIS MORNING HAD A HIGH LAUNCHING
POINT AND THE 12Z SOUNDINGS FULL SUN MAXTS SUGGEST AROUND 100F.
THE THERMAL RIDGE IS MOVING OFFSHORE, SO THINK WE'LL FALL JUST
SHORT OF 100F. ALSO CLOUDS WILL INCREASE THIS AFTERNOON WHICH MAY
SLOW ANY FURTHER TEMPERATURE RISE THIS AFTERNOON. HUMIDITY LEVELS
WILL PROBABLY BE A LITTLE HIGHER THAN YESTERDAY...SO HEAT INDICES
WILL REACH DANGEROUS LEVELS IN THE URBANIZED AREAS. NPW HAS BEEN
UPDATED.

LOW PRESSURE WILL MOVE BY TO THE NORTH AND AN ATTACHED COLD FRONT
WILL SWEEP BY LATER THIS AFTERNOON AND EARLY TONIGHT. THE
ENVIRONMENTAL WIND FIELD ALOFT IS QUITE IMPRESSIVE AND THE 12Z
SOUNDINGS SHOWED A 50KT MID LEVEL JET AT KPBZ. ALSO THERE IS A
THERMAL TROF IN WESTERN PA AT 500MB WHICH WILL DESTABILIZE OUR AIR
MASS FURTHER. THE ONE NEGATIVE IS THE FORECAST OF THE SURFACE WESTERLY
WIND FLOW WHICH WILL CUT DOWN ON THE STORM RELATIVE INFLOW. BUT ON
DAYS LIKE TODAY ONE ONLY NEEDS A THUNDERSTORM TO SET THE WHEELS IN
MOTION AND WE HAVE A CLUSTER OF THEM IN NORTHWESTERN PA. THE FCST
BULK SHEAR AND DPVA FAVORS NORTH OF PHILLY VS SOUTH OF PHILLY AS
THE BEST CHC FOR STRONGER OR SVR TSRA, BUT OUR ENTIRE CWA HAS FCST
SOUNDINGS WITH INVERTED V(S) THIS AFTERNOON AND EARLY THIS
EVENING. WE CURRENTLY HAVE ABOUT 1000J OF DOWNDRAFT CAPE OVER MOST
OF OUR CWA. SO OTHER THAN ADJUSTING POPS UPWARD NORTH, WE CARRIED
ENHANCED WORDING EVERYWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
SHOWER/TSTM ACTIVITY WILL SHIFT INTO THE DELMARVA AND SRN NJ THIS
EVENING AND LIKELY END BY MIDNIGHT. SLIGHTLY COOLER AND DRIER AIR
WILL ARRIVE ACROSS THE AREA ONCE THE FRONT PASSES. DRY WEATHER IS
EXPECTED FRI...FRI NIGHT AND EARLY SAT AS THE SURFACE HIGHS ARRIVES
AND THEN CRESTS OVER THE AREA.

THE MODELS ARE INDICATING THAT ANOTHER LOW WILL MOVE ACROSS THE
GREAT LAKES REGION SATURDAY AND SATURDAY NIGHT. THE PRESENT HOT
AND HUMID AIR MASS (THAT GETS SHUNTED SOUTHWARD IN THE NEAR TERM)
TRIES TO MOVE BACK NORTHWARD WITH A WARM FRONT LATER SATURDAY.
CHCS FOR SHOWERS/TSTMS WERE LEFT IN THE FCST AS BEFORE. HIGHS
SAT...UPPER 80S OR LOW 90S MANY AREAS AGAIN BUT COOLER IN NRN NJ
AND THE SRN POCONOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AT THE START OF THE PERIOD, A COLD FRONT WILL BE DRAPED ACROSS
SOUTHEASTERN CANADA AND THE GREAT LAKES. THIS FRONT WILL SLOWLY
TRACK SOUTHWARD TOWARD OUR AREA SATURDAY NIGHT INTO EARLY SUNDAY.
ELSEWHERE, A FRONTAL BOUNDARY TO OUR SOUTH ACROSS NORTHERN
VIRGINIA WILL GRADUALLY ADVANCE NORTHWARD AS A WARM FRONT AND INTO
OUR SOUTHERN ZONES BY SUNDAY. THE PREVIOUSLY MENTIONED COLD FRONT
WILL GRADUALLY WASH-OUT AS IT TRACKS SOUTHWARD AND MEETS UP WITH
THE WARM FRONT. CHANCE TO SLIGHT CHANCE POPS HAVE BEEN MAINTAINED
FROM SATURDAY NIGHT THROUGH SUNDAY ACROSS THE REGION. SUNDAY INTO
MONDAY WILL FEATURE A SOUTHWESTERLY FLOW ACROSS THE AREA WITH THE
WARM FRONT TO OUR NORTH. CONDITIONS WILL BE WARMER AND MORE HUMID
WITH MOST AREAS SEEING HIGH TEMPS IN THE UPPER 80S TO LOWER 90S.

BY MONDAY AFTERNOON TO MONDAY NIGHT, A COLD FRONT APPROACHES FROM
THE WEST AND TRACKS THROUGH OUR CWA. CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS ARE MAINTAINED FOR MONDAY AND MONDAY NIGHT, WITH A
SLIGHT CHANCE INTO EARLY TUESDAY. COOLER AND DRIER AIR IS EXPECTED
BEHIND THIS FRONT FOR TUESDAY AND WEDNESDAY WITH TEMPS RANGING
FROM THE LOWER TO MID 80S ON TUESDAY AND UPPER 70S TO LOWER 80S ON
WEDNESDAY. SLIGHT CHANCE POPS WERE MAINTAINED FOR WEDNESDAY AS A
SHORTWAVE/VORT MAX WAS INDICATED IN THE ECMWF. A WEAKER SHORTWAVE
WAS ALSO INDICATED IN THE GFS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

GENERALLY, VFR CONDITIONS ARE FORECAST THROUGH THE TAF PERIOD.

DURING THE DAY, WE DO GET SOME SUPPORT FOR CONVECTION AROUND THE TAF
SITES, AND WE HAVE INSERTED THE MENTION OF CUMULONIMBUS /CB/ CLOUDS
IN THE TAFS FOR A FOUR HOUR PERIOD THAT STARTS AT 18Z AT THE
NORTHWESTERN TAF SITES, 20Z AT THE DELAWARE VALLEY SITES AND 21 TO
22Z AT THE SOUTHEASTERN SITES. WE REMAIN UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS PER THE STORM PREDICTION CENTER. BECAUSE OF THE
UNCERTAINTY, WE ARE MAINTAINING VFR FORECASTS THROUGH THOSE TIME
PERIODS FOR NOW. WINDS TODAY ARE EXPECTED TO INCREASE OUT OF THE
WEST AND GUST ABOVE 20 KNOTS.

A FRONT MOVES ACROSS THE TAF SITES FROM LATE THIS AFTERNOON THROUGH
THIS EVENING, AND WE BRING DIMINISHING WINDS AROUND TO NORTHWEST AND
END ANY ALLUSION TO CONVECTION.

OUTLOOK...
VFR CONDITIONS SHOULD PREVAIL INTO SATURDAY DAY. NEXT CHANCE FOR
MARGINAL VFR OR IFR CONDITIONS AT TIMES WILL COME SATURDAY NIGHT
INTO MONDAY AS A SERIES OF FRONTS ARE EXPECTED TO PASS THROUGH THE
REGION.

&&

.MARINE...
THE ADVANCING COLD FRONT IS EXPECTED TO CAUSE THE GRADIENT TO
TIGHTEN, AND GUIDANCE SUGGESTS SMALL CRAFT ADVISORY GUSTS WILL
OCCUR NEAR SHORE ALONG THE NORTHERN WATERS. GUIDANCE ALSO SUGGESTS
THAT THESE GUSTS WILL HAVE A DIFFICULT TIME PENETRATING THE MARINE
LAYER AWAY FROM THE SHORE LINE. FURTHER SOUTH, THE GRADIENT LOOKS
A BIT WEAKER.

WE WILL MAINTAIN THE ADVISORY OVER THE NORTHERN WATERS, AND WILL
MENTION BOTH IN THE PRODUCT TEXT AND THE MWW TEXT THAT ADVISORY
LEVEL GUSTS SHOULD BE CONFINED TO INLETS AND AREAS CLOSE TO THE
SHORE LINE. THE ADVISORY WILL NOT BE EXPANDED FURTHER SOUTH. BECAUSE
THE BULK OF THE WATERS SHOULD NOT SEE ADVISORY LEVEL WINDS, WE DO
NOT EXPECT SEAS TO RISE TO THE ADVISORY CRITERION.

AFTER THE COLD FRONT PASSES, WINDS LIKELY WILL REMAIN BELOW ADVISORY
THE CRITERION THROUGH THE REST OF THE FORECAST. ANOTHER HIGH
PRESSURE SYSTEM WILL BUILD OVER THE AREA WATERS BY SATURDAY BEFORE
MOVING OFFSHORE AS A SERIES OF FRONTS APPROACHES AND MOVES THROUGH
THE MARINE AREA. WAVE WATCH GUIDANCE IS SUGGESTING A SOUTHERLY SWELL
MIGHT REACH SCA CRITERIA ON SUNDAY.

THE ENHANCED RIP CURRENT RISK WILL BE LOW TODAY.

&&

.CLIMATE...
HERE ARE TODAYS RECORDS HIGHS FOR OUR CLIMATE SITES:

PHL...99 IN 1923....ABE...98 IN 1923...
ACY...96 IN 1966..,.ILG..102 IN 1894...
TTN...98 IN 1894....GED...96 IN 1988...
RDG...98 IN 1943....MPO...92 IN 1914.

THE PHILADELPHIA MORNING LOW WAS 81F.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ450-
     451.

&&

SYNOPSIS...O'HARA
NEAR TERM...GIGI/O'HARA
SHORT TERM...O'HARA
LONG TERM...KLINE/ROBERTSON
AVIATION...DELISI
MARINE...DELISI
CLIMATE...
Hazardous weather outlook, Jun 24, 11:33 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1233 PM EDT THU JUN 24 2010

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ060>062-251645-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
1233 PM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. DAMAGING
WINDS GUSTS ARE THE PRIMARY THREAT.

ONE MORE DAY OF HOT AND HUMID CONDITIONS EXPECTED WITH HIGH
TEMPERATURES IN THE 90S AND HEAT INDICES CLOSE TO 100 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-251645-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1233 PM EDT THU JUN 24 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. DAMAGING
WINDS GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-251645-
CARBON-MONROE-
1233 PM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. DAMAGING
WINDS GUSTS ARE THE PRIMARY THREAT.

ONE MORE DAY OF HOT AND HUMID CONDITIONS EXPECTED WITH HIGH
TEMPERATURES IN THE 90S AND HEAT INDICES CLOSE TO 100 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-251645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1233 PM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE WATERS
TODAY AND EARLY TONIGHT. STRONG GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-251645-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1233 PM EDT THU JUN 24 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE WATERS
TODAY AND EARLY TONIGHT. STRONG GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 10:05 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT THU JUN 24 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-241800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1105 AM EDT THU JUN 24 2010

...SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON INTO EARLY THIS EVENING...

A STRONG COLD FRONT MOVING RAPIDLY THROUGH THE EASTERN GREAT LAKES
WILL CONTINUE TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A
CLUSTER OF SHOWERS AND THUNDERSTORMS WAS ALREADY RACING THROUGH
WESTERN PENNSYLVANIA. AS THIS CLUSTER ENCOUNTERS THE INCREASINGLY
HOTTER AIR MASS OVER OUR AREA, IT WILL INTENSIFY. THE
ENVIRONMENTAL WINDS ALONE ARE BRISK ABOVE THE SURFACE AND MOST
THUNDERSTORMS THIS AFTERNOON WILL PRODUCE WIND GUSTS OF 30 TO 40
MPH. STRONGER ONES HAVE THE POTENTIAL OF BECOMING SEVERE WITH
GUSTS UP TO 70 MPH. THIS IS MORE LIKELY FROM THE PHILADELPHIA
METROPOLITAN AREA NORTHWARD, BUT THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS EXIST THROUGHOUT OUR AREA.

THIS CLUSTER SHOULD ARRIVE ACROSS NORTHERN PENNSYLVANIA AND
NORTHERN NEW JERSEY DURING THE FIRST HALF OF THE AFTERNOON...THE
GREAT PHILADELPHIA METROPOLITAN AREA DURING THE SECOND HALF OF THE
AFTERNOON AND EXTREME SOUTHERN NEW JERSEY AND DELMARVA DURING THE
LATE AFTERNOON AND EARLY EVENING.

IF YOU SEE ANY THREATENING WEATHER, PLEASE HEAD INDOORS QUICKLY.
IF POSSIBLE PLEASE POSTPONE DRIVING UNTIL THUNDERSTORMS PASS YOUR
AREA AND TRY NOT TO PARK VEHICLES NEAR OR UNDER TREES.

TFG
Special weather statement, Jun 24, 11:36 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1236 PM EDT THU JUN 24 2010

NJZ001-007-008-PAZ054-055-062-241730-
CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
1236 PM EDT THU JUN 24 2010

...A STRONG THUNDERSTORM WILL AFFECT CARBON...MONROE...MORRIS...
NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WILKES-BARRE...MOVING EAST
AT 50 MPH. THE THUNDERSTORM WILL BE NEAR TOBYHANNA...MOUNT POCONO
AROUND 1245 PM...PARADISE VALLEY...MOUNTAINHOME AROUND 100
PM...CRANDON LAKES...FLATBROOKVILLE AROUND 115 PM...BRANCHVILLE AND
FRANKLIN AROUND 130 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA.

LAT...LON 4121 7439 4116 7439 4108 7449 4104 7449
      4105 7444 4102 7442 4081 7445 4093 7573
      4111 7576 4114 7570 4113 7564 4121 7557
      4125 7550 4126 7514 4116 7516 4115 7509
      4109 7503 4112 7495 4127 7484 4135 7471

TFG
Special weather statement, Jun 24, 12:16 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
116 PM EDT THU JUN 24 2010

NJZ001-007-008-PAZ055-241815-
MONROE PA-MORRIS NJ-SUSSEX NJ-WARREN NJ-
116 PM EDT THU JUN 24 2010

...A STRONG THUNDERSTORM WILL AFFECT MONROE...MORRIS...SUSSEX AND
WARREN COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLATBROOKVILLE...MOVING EAST AT 50 MPH. THE
THUNDERSTORM WILL BE NEAR GREEN POND AND OGDENSBURG AROUND 130 PM...
AND BUTLER AND RIVERDALE AROUND 145 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL AFFECT MONROE COUNTY IN
PENNSYLVANIA...AND THE NEW JERSEY COUNTIES OF SUSSEX...WARREN AND
MORRIS THIS AFTERNOON.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 4120 7437 4104 7449 4100 7430 4089 7427
      4064 7452 4070 7451 4078 7490 4059 7519
      4075 7520 4091 7508 4096 7514 4081 7548
      4094 7557 4099 7550 4113 7565 4124 7550
      4126 7514 4115 7516 4109 7501 4135 7470

IOVINO

The radar

The Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Berks

When
June 24, 1:45 PM EST
Where
Berks County, 1.38 mi N of Plowville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.240, -75.900

A severe thunderstorm knocked down a few trees in Robeson Township.

Thunderstorm Wind, Chester

When
June 24, 1:45 PM EST to 2:10 PM EST
Where
Chester County, 0.87 mi NE of Suplee to 1.06 mi E of Sugartown
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.110, -75.870

A severe thunderstorm produced a swath of wind damage from downed trees, tree limbs to downed wires across the northeast half of Chester County. Many roadways were blocked and vehicles damaged by fallen trees. Trees also fell onto the Pennsylvania Turnpike. Hardest hit were Uwchlan, Wallace, West Vincent and Willistown Townships, but wind damage was also reported in North Coventry, Phoenixville, Charlestown, Downingtown, West Whiteland, West Goshen, East Goshen, West Chester, Westtown, Pocopson. Kenneth and Kenneth Square. Nearly 80,000 homes and businesses lost power and it took until June 28th for power to be fully restored. In West Chester, downed trees blocked the entrance to a hospital. Downed trees also damaged a home and garage and crushed a barn. In North Coventry, a downed tree punched a hole in the roof of a home.

Lightning, Chester

When
June 24, 1:45 PM EST
Where
Chester County, Honey Brook
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.100, -75.920

A lightning strike set a barn on fire in Honey Brook.

Lightning, Chester

When
June 24, 1:55 PM EST
Where
Chester County, 1.47 mi SSW of Eagle
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.059, -75.686

A lightning strike and the ensuing fire destroyed two homes on Gramercy Lane in Uwchlan Township. No injuries were reported.

Thunderstorm Wind, Delaware

When
June 24, 2:10 PM EST to 2:25 PM EST
Where
Delaware County, 1.06 mi W of Florida Park to Maplewood Park
Measured
66 kt (76 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.980, -75.450

Severe thunderstorms produced a swath of wind damage across the northeast half of Delaware County. Numerous trees and wires were knocked down. There were four times the normal number of calls into the county's 911 center. Because of the nearly 100,000 power outages in the county, dry ice was distributed in Havertown, Newtown Square and Springfield. A woman and her daughter were injured when a tree fell onto their vehicle in Lansdowne. A 300-year-old tree was knocked down onto Greenwood Avenue in the borough. Most of the borough lost power. In Upper Darby Township, the roof from the Today's Child Learning Center blew onto the SEPTA Regional Rail lines tracks near the Primos Station. The roof of another home was nearly torn away. In all several homes and a park were damaged by fallen trees along Windermere Avenue. Another downed tree fell onto a moving vehicle, but the five occupants were not hurt. Firefighters rescued a 10-year-old boy with an iron lung. A Skywarn Spotter measured a wind gust of 76 mph. Because 15,000 residents lost power, an air conditioned comfort center was available at the Upper Darby High School Cafeteria. In Haverford Township, a 30,000 volt transmission wire was knocked down and create a crater on a roadway. In Marple Township, windows were shattered and siding was stripped around the Lawrence Park Industrial Center. A large sign above the Five Guys Shopping Center was cracked. In Springfield Township around Dutton Circle and Valley View Road, windows and sidings were also damaged, roof shingles were also torn and at least one porch and vehicle were damaged by downed trees. The SEPTA Media/Elwyn line did not resume regional rail service until the evening of the 25th.

Hail, Delaware

When
June 24, 2:20 PM EST to 2:30 PM EST
Where
Delaware County, 0.77 mi E of Oakmont to Yeadon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.981, -75.306

The same severe thunderstorm produced a swath of large hail (quarter to golf ball size) across eastern Delaware County from Haverford Township south through Yeadon Borough. The largest hail (golf ball size) was reported in Yeadon and ping pong ball size hail (1.5 inches in diameter) was reported in Drexel Hill in Upper Darby Township.

Thunderstorm Wind, Montgomery

When
June 24, 2:20 PM EST
Where
Montgomery County, 0.31 mi WNW of Rosemount
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.032, -75.326

A severe thunderstorm tore down trees along Montgomery Avenue in Lower Merion Township.

Thunderstorm Wind, Philadelphia

When
June 24, 2:25 PM EST to 2:35 PM EST
Where
Philadelphia County, 2.81 mi S of Overbrook to 3.8 mi SSE of Philadelphia
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.940, -75.240

A severe thunderstorm knocked down numerous trees in the southern half of Philadelphia. There were 184 calls of downed trees with the Southwest Philadelphia and Cobbs Creek areas hit the hardest. A few streets were blocked by downed trees. Downed trees also blocked some of the lanes on the Schuylkill Expressway. Part of the roof was torn from the New Light Beulah Baptist Church on Bainbridge Street and crushed two vehicles. Downed trees crushed a fence at Saint John Neumann Place in South Philadelphia. The awning of a banquet hall on West Oxford Street collapsed. The severe thunderstorm also lifted the tarp at Citizen Bank Baseball Park into the air. Trolley Wires were knocked down in the University City area.

Lightning, Philadelphia

When
June 24, 2:25 PM EST
Where
Philadelphia County, 2.13 mi SW of West Philadelphia
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.933, -75.213

Lightning struck a famous Yellowwood tree from the 1790s within Bartram's Garden. The Garden was closed on the 25th because of the damage.

Lightning, Bucks

When
June 24, 2:30 PM EST
Where
Bucks County, 0.47 mi SW of Levittown
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.145, -74.875

A lightning strike created a foot wide hole in the roof of a house on Jasmine Road in Lower Southampton Township. It ignited a wire within the attic and started a fire. Six different municipal responders assisted with the fire which was contained within 20 minutes.

Hail, Philadelphia

When
June 24, 2:30 PM EST
Where
Philadelphia County, 2.85 mi S of Philadelphia
Measured
1 in hail
Reported by
Newspaper
Coordinates
39.909, -75.174

Quarter size hail fell in South Philadelphia.

Thunderstorm Wind, Philadelphia

When
June 24, 2:31 PM EST
Where
Philadelphia County, 1.28 mi ESE of (Phl)philadelphia in
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.873, -75.228

A severe thunderstorm produced a wind gust of 65 knots or 75 mph at Philadelphia International Airport. This was the third highest gust ever recorded at the airport.

Thunderstorm Wind, Chester

When
June 24, 2:41 PM EST to 2:50 PM EST
Where
Chester County, 1.82 mi WSW of Nottingham to 1.17 mi NW of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.739, -76.051

The second severe thunderstorm of the day to affect Chester County downed additional trees, tree limbs and wires in the southwestern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240870, 240871, 241402, 241403, 240872, 240873, 241397, 240875, 241400, 241401, 241921, 240874, 240977.